Alison (acampbell) wrote in sv_pause,
Alison
acampbell
sv_pause

  • Mood:
HRT question

The last time I had a doctor's visit, I was switched from Premphase to Prempro, and have been on it for about 3 weeks. I have had a ton of migraines since the switch, body aches and just general malaise. I called doc yesterday and left a message asking his advice, and he hasn't yet called back.

Would anything bad happen to me if I just stopped taking the stuff? I have about a week's worth of pills left. I'm thinking right now that despite hot flashes, I felt the best when I was on just over-the-counter stuff. I don't really trust this doctor to know what's best for me.
Subscribe
  • Post a new comment

    Error

    default userpic
  • 8 comments
I don't know the answer to your specific question (i.e., can you stop taking this stuff right now). My guess would be yes, but it's just a guess.

It's my impression that Premphase actually has a higher dose of estrogen and progesterone than Prempro, so maybe your symptoms are menopausal and the Prempro is inadequate to treat them. Again, a wild guess.

I can say, FWIW, that both those brands of HRT are made from equine hormones (i.e., from horses) and because they're taken by mouth, they have to pass through the liver. Prempro is the brand they were studying in that famous clinical survey of women on HRT, the one that led to much-reduced doses of hormone because of potential links to various health problems.

Because very little is known about HRT as yet, it's uncertain whether the increased risk of cancer, etc. is because of HRT, because perhaps equine hormones are not the best choice for humans, because of the strain on the liver, or because HRT should be individually calibrated for each person the way diabetes treatment is.

There are now a minority of doctors who will in fact calibrate HRT to the individual person, working with a compounding pharmacy to give you exactly the amount of hormone you need. Also, HRT can be applied through a patch, which bypasses the liver. I'm currently on Climara Pro, which is not made from equine hormones, and comes in a patch. It's generally available, and I'm using it until I can get in to see one of the doctors I mentioned, who will tailor the HRT for you individually. Here in LA there's a long waiting list -- I made the appointment in September, and it's for next July.

I have no idea if any of this is helpful to you, but I thought I'd pass it along.
Also, FWIW -- the first doctor I saw prescribed Prempro, and when I asked questions about potential long-term effects pointed out that I didn't have to take it. After all, how serious are hot flashes and fatigue, was her take on it. She was perfectly nice, but busy and not really interested in looking at things more critically, so I went to another doctor, who prescribed the Climara Pro.
I saw a doctor with a similar attitude when I lived in Texas. Somehow I accepted a middle-aged, female physician to be more sympathetic!

IMO, the hot flashes and fatigue are a fairly serious concern regardless, and in my case I have a demanding job that requires 110% every day, which is hard to give if you're not feeling well. Ideally, I'd rather bypass the HRT, but whatever works...

I was on the Prempro for 3-4 months, and for 3 weeks of the month I felt quite well, but the last week was miserable: migraines, cramps, PMS symptoms. I thought maybe the Prempro would be better, but I seem to be having those same symptoms most of the time, now.

Thanks so much for discussing this with me. It helps to have someone to talk to!
I appreciate getting information from someone who's actually used a patch! I've read about them in books and articles, but that's all. I've also suspected that, with an involved, caring doctor and the sort of individually-calibrated dosage you mention, proper treatment could be achieved and applied. Alas, as one might suspect, this doctor seems like a decent enough guy but he is perenially rushed and invariably preoccupied by his obstetrics and gynecology cases. I've thought about looking for another, but somehow I'm not sanguine about my chances of finding a better. I'm sorry you have to wait so long, but it sounds as though it'll be worth it.

My big question: how are you feeling, on the Climara Pro? Would you say it's been successful for you?
I like the Climara Pro. I have fair, sensitive skin, and the patch will sometimes give me a rash, but you change it every week and move it elsewhere, so it's not a big issue.

A book was recommended to me -- written by Suzanne Somers, not someone I expected to be writing about HRT -- and while one could argue some of her conclusions, she presents a lot of the available data in the medical community. She's very much in favor of bio-identical hormones (i.e., human instead of horse) and individual calibration. (These are two things that strike me as common sense.) There's a short list of doctors in the back of the book who specialize in that sort of thing, so if you find it in the bookstore you could flip back and see if there's anyone in your area. (The list is by no means exhaustive, however, so don't be disappointed if you don't find a name right away.)

My only quarrel with some of the doctors on the cutting edge is that they're trying to replicate the pre-menopausal condition, including menstruation. OTOH, there are doctors who believe that the more a woman menstruates over the years, the more health risk. Given that the issue is still in doubt, I'd just as soon not menstruate. As far as I'm concerned, it's the one advantage to growing older!
I'll check our library for that book tomorrow. I think I recall reading a review on it.

The premphase incorporated menstruation, the prempro doesn't. Doesn't look as if I'll be on it long enough to enjoy that, alas! Ah, well...

Again, thanks so much for your help. It's much appreciated!
You don't know me, but I happened to see this, and I happened to know the answer.

You can stop taking the Prempro any time -- that is, it doesn't require that you taper off. The hot flashes will probably come back, but if the migraines go away, you have at least the beginnings of your answer.
I'm relieved to hear that, and delighted that you swung by! There's not a lot of traffic/posting on this list, but it's nice to know people are reading.

It's basically choosing between symptoms for awhile, I guess, and IMO anything is better than headaches!

Thanks so much for the information.